Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 33, NWS Birmingham, AL

June 9, 2010Lamar County, Alabama

NWS Birmingham, AL issued this tornado warning at Jun 9, 2010, 6:10 PM CDT for Lamar County, Alabama. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2010, 6:10 PM CDT (23:10 UTC)
Expired
Jun 9, 2010, 6:30 PM CDT
In force
20 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:10 PM CDTTSTM WND DMG2 Wnw Bedford, ALNUMEROUS TREES WERE BLOWN DOWN ON ABERDEEN ROAD JUST EAST OF THE STATE LINE...WITH LOTS OF OTHER SMALL DEBRIS AND A STRONG SMELL OF PINE IN THE AIR.
Jun 9, 6:30 PM CDTTSTM WND DMG4 Nne Vernon, ALSEVERAL TREES DOWN ALONG MOUNT PISGAH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WFUS54 KBMX 092310
TORBMX
ALC075-092330-
/O.NEW.KBMX.TO.W.0033.100609T2310Z-100609T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CDT WED JUN 9 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...

* UNTIL 630 PM CDT

* AT 606 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR BEDFORD...MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  BEDFORD BY 615 PM CDT...
  LAMAR COUNTY AIRPORT...VERNON...6 MILES SOUTH OF SULLIGENT AND 7
  MILES SOUTH OF CREWS BY 630 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3389 8824 3390 8823 3394 8796 3379 8794
      3372 8795 3371 8826
TIME...MOT...LOC 2310Z 264DEG 16KT 3380 8824

$$

12/SIRMON
1 follow-up statement
201 
WWUS54 KBMX 092322
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT WED JUN 9 2010

ALC075-092330-
/O.CON.KBMX.TO.W.0033.000000T0000Z-100609T2330Z/
LAMAR AL-
622 PM CDT WED JUN 9 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
LAMAR COUNTY...

AT 621 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS TORNADO WAS LOCATED NEAR BEDFORD...OR NEAR VERNON...MOVING EAST
AT 20 MPH.

THE TORNADO WILL BE NEAR...
  6 MILES SOUTH OF SULLIGENT...8 MILES SOUTH OF CREWS AND 8 MILES
  WEST OF BLOOMING GROVE BY 630 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3389 8824 3390 8823 3394 8796 3379 8794
      3372 8795 3371 8826
TIME...MOT...LOC 2322Z 264DEG 16KT 3380 8815

$$

12/SIRMON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jun 9, 4:33 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 9, 4:33 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT WED JUN 9 2010

.UPDATE...

THUNDERSTORMS BECOMING MORE AND MORE WIDESPREAD JUST TO OUR
NORTHWEST...AND HEADING EASTWARD.  LOOKS LIKE CONDITIONS HAVE
RE-DESTABILIZED AFTER THE MORNING MCS TO SUPPORT FURTHER
DEVELOPMENT. WILL ISSUE A QUICK UPDATE TO RAISE POPS EARLY ON
TONIGHT ACROSS THE NORTHERN TIER OF COUNTIES.

/61/

&&

.DISCUSSION...

WEAK UPPER LOW OVER EASTERN TEXAS AND WEAK IMPULSE IN THE MID LEVEL
FLOW WILL HELP INITIATE A FEW THUNDERSTORMS MAINLY FROM ARKLATEX
INTO THE NORTHERN HALF OF ALABAMA OVER THE NEXT 36 HRS. SOME OF
WHICH COULD BE STRONG. BOTH GFS AND NAM SHOW SOME POTENTIAL FOR
ANOTHER ROUND OF SHOWERS NEAR DAYBREAK THURSDAY OVER THE NORTHERN
HALF OF THE STATE AND LINGERING THROUGH THE AFTERNOON. AREAS IN
THE SOUTHERN HALF SHOULD BE MOSTLY DRY.

A BUILDING RIDGE FROM THE SOUTH WILL FORCE ANY UPPER SUPPORT NORTH
OF THE AREA BY FRIDAY. THIS RIDGE WILL THEN SETTLE OVER THE
SOUTHEAST THROUGH THE WEEKEND LEAVING THE AREA SUBJECT TO ONLY
ISOLATED THUNDERSTORMS THAT WILL DEVELOP IN THE AFTERNOON. AFTERNOON
TEMPERATURES IN THE LOWER TO MID 90S SEEM REASONABLE. LOWS NEAR 70.

SLIGHTLY COOLER NEXT WEEK WITH THE UPPER RIDGE OVER THE SOUTH
WEAKENING. ANOTHER FRONT WILL TRY TO PUSH INTO THE AREA MONDAY NIGHT
OR TUESDAY WITH A BETTER CHANCE FOR SCATTERED AFTERNOON
THUNDERSTORMS. HIGHS NEXT WEEK IN THE LOWER 90S. LOWS UPPER 60S TO
LOWER 70S.

&&

.AVIATION...18Z TAF DISCUSSION.

ACTIVITY THAT WAS ON RADAR THIS MORNING...IS FAIRLY NON EXISTENT
RIGHT NOW. STILL EXPECTING SOME DEVELOPMENT THIS AFTERNOON FOR THE
NORTHERN SITES...BUT UNSURE OF EXACT TIMING OR PLACEMENT.
UNFORTUNATELY...WITH THE NATURE OF THESE STORMS...WILL HAVE TO
AMD AS THESE SLIDE THROUGH THE AREA...AND JUST PREVAIL VCTS THROUGH
THE AFTERNOON.  THE GOOD NEWS IS...VFR CONDITIONS WILL BE SEEN
THROUGHOUT THE TAF PERIOD FOR MOST OF THE SITES. DID INCLUDE MVFR
BR AT ANB DUE TO PROXIMITY OF RAINFALL TODAY.

OTHER ISSUES TO VISIBILITY MAY OCCUR WITH THE PASSAGE OF ANY STORM
OVER A SITE...IN WHICH THERE MAY BE SOME SHORT-LIVED MVFR CIGS OR
IFR VIS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 3:30 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT WED JUN 9 2010

ALZ011>015-017>050-102030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
330 PM CDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE STILL POSSIBLE THROUGH 8 PM FOR A
PORTION OF NORTHWESTERN ALABAMA MAINLY NORTHWEST OF A LINE
FROM CARROLLTON TO ONEONTA.  THE THREATS INCLUDE WIND GUSTS TO 50 MPH
AND LOCALLY HEAVY RAINFALL WHICH COULD PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AS WELL ON THURSDAY...MAINLY
ALONG AND NORTH OF I-20. THE THREATS INCLUDE WIND GUSTS TO 50 MPH
AND LOCALLY HEAVY RAINFALL WHICH COULD PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 5:40 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT WED JUN 9 2010

ALZ011-012-092330-
LAMAR-MARION-
540 PM CDT WED JUN 9 2010

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 630
PM CDT...

AT 536 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FULTON TO 5 MILES NORTH OF
CALEDONIA...OR ALONG A LINE EXTENDING FROM FULTON TO 10 MILES
NORTHEAST OF COLUMBUS AFB...MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

RAINFALL AMOUNTS IN EXCESS OF 1.5 INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:58 AM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Jun 9, 9:06 AM CDTFlash Flood WarningBMXLamar110 min
Jun 9, 5:52 PM CDTSevere Thunderstorm WarningBMXLamar38 min
Jun 9, 6:28 PM CDTSevere Thunderstorm WarningBMXLamar32 min
Jun 9, 6:56 PM CDTAreal Flood AdvisoryBMXLamar3 hr

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.